Strongyloides stercoralis is well known to cause hyperinfection syndrome during the period of immunosuppression; but dissemination, worsening hyperinfection, and development of multiorgan dysfunction syndrome after initiation of ivermectin has not been reported in the past. Herein, we describe the case of a 62-year-old man with chronic strongyloidiasis and human T-cell lymphotropic virus-1 coinfection, who developed significant clinical worsening after 24-48 hours of initiation of treatment with ivermectin (200 μg/kg daily). Oral albendazole (600 mg every 12 hours) was added to the regimen due to clinical deterioration. Notably, after a protracted clinical course with multiple complications, which included respiratory failure from gram-negative pneumonia and pulmonary alveolar hemorrhage, Klebsiella meningitis, Clostridium difficile colitis, and herpes labialis, the patient eventually recovered. Health-care providers should be aware that during the early days of antihelminthic treatment initiation, significant dissemination of S. stercoralis and worsening of the clinical scenario can occur.
ASJC Scopus subject areas
- Infectious Diseases